Side effects of Prednisilone versus GCA - PMRGCAuk

PMRGCAuk
10,660 members19,487 posts

Side effects of Prednisilone versus GCA

Stkeyna
Stkeyna

A topic I haven't seen raised, or might have missed, is one of the side effects of prednisilone versus GCA.

I have suffered from CGA for around ten years now, and some months ago, had another relapse. I have been on or around 15mgs for months now. I mainly suffer from dizziness, headaches and generally feeling unwell and each time I try to lower... the symptoms return. However, on some occasions, I have been more dizzy than others which have made me consider whether it is the prednisilone that has / is the problem? If you check side effects of pred. then my symptoms appear.

My experienced consultant has advised, after this length of time, I try dropping 1 mgs every two weeks - ignoring symptoms - until I get down to 10mgs and then review. He has said I am on enough pred. to be within safety factors. He also added he thought it is very tricky to know whether I am on too much or too little!

Any thoughts or experiences most welcome.

10 Replies
oldestnewest

Where are located geographically speaking?

Stkeyna
Stkeyna
in reply to jinasc

Hi, I am in Surrey. Ian

jinasc
jinasc
in reply to Stkeyna

Go to the PMR GCA UK website and then look at the Surrey Support Group. They have a brilliant Consultant whom they often refer people too.

I also think although I am reluctant to say this, you might just be a candidate who might qualify for TCZ. There is a thread on this site, discussing TCZ so put Tocilzumab in the search box, top right hand corner of this page and read up on it.

Stkeyna
Stkeyna
in reply to jinasc

Very kind and thank you! I think I might already be under the consultant you mention. Mine is Mr Hughes.

Still perturbed about this too much prednisolone and do consider it to be an important issue that is not seemingly discussed. There could possibly be quite a few people who are taking too much of the stuff and don't realise!

Anyway much appreciate the assistance. Kind regards Ian

Hidden
Hidden

Ahhhh, the age old question... It is a riddle, wrapped in a mystery, inside an enigma, sitting on top of a big, steaming pile of doubt and confusion!

You have WAY more experience with this than I do, but here's what I learned...

rantingsofamadwomanblog.com...

Best of luck!

Hi, Many thanks for that. Extremely interesting, amusing and scary at the same time. It made me feel lucky that my complaints are very limited compared to yours. BUT.... it then made me think, hold on a minute, apart from headaches, dizziness, tiredness and feel rubbish.... but yes I do get bloating, I do get brain loss, I do get...... It all becomes my 'normal' way of living after a while... c'est la vie.

Anyway I thought your thoughts and thought your information so well thought out that your thoughtfulness and the whole thought process a great help to the beginner and old-hand like myself. It made me think - and revise - so well done you. Sorry but I like to play with language too - it helps to keep your brain from fading or dither-withering away.

It's a tough world - the GCA one - that we live within and it does amaze me there appears so little 'proper' information out there and so many mistakes being made. After ten years I still find out things that I feel I should have been informed of. One being alendronic acid and not being on it for more than 5 years without a break. I was told this after being on it for 7 and a half years - yep slight oversight there - where said consultant. I had to draw his attention to the fact!

Many thanks again and good luck!

Happier writing, happier thinking!

Ian

Hidden
Hidden
in reply to Stkeyna

Wow, thanks Ian! I am flattered you found that blog post interesting and amusing! I keep "ranting," regularly, because I find if I don't laugh at this ridiculous situation, I find myself in, I will surely cry (Like yesterday!) Hmmmm, you were on alendrotnic acid for 7.5 years ... and it should have been stopped after 5! Yeah... that's just a bit of cock up!!! 😱 Hang in there....

PMRpro
PMRproModerator
in reply to Hidden

These guidelines from the FDA are relatively new.

I developed GCA about a year ago. That was bad enough - lost the sight of my right eye due to a misdiagnosis. However - The preds are almost as bad in may ways, in my case. Rapid onset of osteoporosis (two compression fractures of the spine so far) , diabetes 2 and acute breathlessness - not to mention various other horrid side-effects.

My Rheumatologist's view is that due to the severity of all these things, she wants me to come down on the preds as quickly as possible - a "Balance of risk" as she says. I trust my Rheumy. I am down to 5.5 mg now - and facing the barrier where your own steroid system should kick back in. So I am nervous, and hoping not to "Flare".

I guess that my overall view is that you should soldier on down with the beastly steroids - but watch for a true flare like a hawk. Trouble is that I have an imaginary flare several times a week. At least - I hope they are imaginary! Paranoia?

I am from Surrey too - about four miles South of Guildford. Whereabouts are you?

Morning Arthur, Many thanks for your reply and so sorry to hear about your loss of eyesight in the right eye. This is something I was terrified of happening and still am when I get a relapse and pain in the temple area!! You do seem to have had a tough time and I always feel almost lucky with my situation compared to others! I have now bitten the bullet as regards the prednisolone and started dropping two days ago and the dizziness situation has improved. It is a difficult world some can live in of being in a haze with pred. or a daze with GCA - I appear to have gone from one world to the other and not know! Annoyed with myself that I might have been on 15mgs of Pred. when I need not have been!

Anyway I am based in Shepperton and if you are up this way and want a chat/coffee then do let me know.

Merry best,

Ian

You may also like...